Medline: 9193351

The abstract Journal of Clinical Oncology 15(4): 1544-1552, 1997. is available online.

The fulltext Journal of Clinical Oncology 15(4): 1544-1552, 1997. may be available online for subscribers.

Clinical cardiotoxicity following anthracycline treatment for childhood cancer: the Pediatric Oncology Group experience.

Krischer JP, Eptstein S, Cuthbertson DD, et al.

Abstract:

Purpose:
To determine the incidence of clinical cardiotoxicity from anthracycline chemotherapy in children with cancer and to identify associated risk factors.

Patients and Methods:
The study population consisted of 6,493 children with cancer who had received anthracycline chemotherapy on Pediatric Oncology Group (POG) protocols from 1974 to 1990. Cardiotoxicity, defined as congestive heart failure not due to other causes, abnormal measurements of cardiac function that prompted discontinuation of therapy, or sudden death from presumed cardiac causes, was determined by a review of protocol records.

Results:
Cardiotoxicity was confirmed in 106 patients (1.6%): 58 had congestive heart failure, 43 had changes in measures of cardiac function that prompted the discontinuation of therapy, and five died suddenly from presumed cardiac causes. In a multivariate analysis, factors that contributed to the relative risk (RR) of toxicity were a cumulative anthracycline dose > or = 550 mg/m2 of body-surface area (RR = 5.2), maximal dose > or = 50 mg/m2 (RR = 2.8), female sex (RR = 1.9), black race (RR = 1.7), presence of trisomy 21 (RR = 3.4), and exposure to amsacrine (RR = 2.6). Cardiotoxicity within 1 year after the completion of anthracycline treatment (early cardiotoxicity) represented 89.5% of all cases.

Conclusion:
Early clinical cardiotoxicity in children treated with anthracycline is rare. A high maximal dose, or cumulative dose of anthracycline, female sex, black race, presence of trisomy 21, and treatment with amsacrine increase the risk for anthracycline-associated cardiotoxicity.


This is a service of:

Uni Logo

Rheinische Friedrich- Wilhelms- Universität Bonn
Medical Center


Dr. G. Quade

Impressum